Alert archive / Kentucky / Flash Flood Warnings in 2010
Flash Flood Warning 55, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 4, 2010, 2:48 PM EDT for Floyd County, Pike County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2010, 2:48 PM EDT (18:48 UTC)
- Expired
- Aug 4, 2010, 8:20 PM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Floyd County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2520 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 1:21 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 4, 1:21 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 121 PM EDT WED AUG 4 2010 .SHORT TERM.../THE REST OF TODAY/ AN UPPER LEVEL RIDGE OVER THE SOUTHERN PLANS AND EXTENDING INTO THE SOUTHEASTERN SATES AND APPALACHIANS REMAINS IN PLACE. A WARM AND HUMID AIRMASS IS IN PLACE. 850 MB TEMPS ARE ON THE ORDER OF 22C TO 23C ACROSS THE REGION...WITH 700 MB TEMPS OF ABOUT 11C TO 12C. 400 TO 500 MB TEMPS ARE ALSO WARM AND SHOULD SERVE TO HELP CAP CONVECTION LATER TODAY. UPPER LEVEL FORCING WILL BE RELATIVELY WEAK TODAY...THOUGH HEIGHTS ARE FORECAST TO FALL SLIGHTLY...ESPECIALLY LATER IN THE DAY. AN OLD OUTFLOW BOUNDARY IN THE VICINITY OF THE TUG FORK COULD HELP TO TRIGGER CONVECTION THIS AFTERNOON...WITH ANOTHER OUTFLOW NOW IN IN POSSIBLY LEADING TO ADDITIONAL CONVECTION AND OUTFLOWS NEARING THE NW COUNTIES BY THIS EVENING. IF THAT WERE TO OCCUR...SOME OF THE EVENING STORMS ASSOCIATED WITH IT COULD PRODUCE GUSTY WINDS. NONETHELESS...CU SHOULD CONTINUE TO FORM IN THE SOUTH AND EAST INTO THE AFTERNOON... WITH THE CHANCE FOR AN ISOLATED SHOWER BEING HIGHER THAN EXPERIENCING ANY THUNDER DUE TO THE RELATIVELY WARM MID LEVELS. FOR NOW...OPTED TO KEEP THE FORECAST CLOSE TO THE PREVIOUS FORECAST...THOUGH RAISED MAX T A DEGREE OR SO IN A FEW SPOTS BASED ON TEMP TREND SO FAR TODAY. SW LOCATIONS SUCH AS SME AND EKQ COULD NEAR THE 100 DEGREE MARK FOR MAX TEMPS. HEAT INDICES WILL BE MOST WIDESPREAD AROUND 105 OR HIGHER IN THE EXCESSIVE HEAT WARNING AREA...WITH HEAT INDEX VALUES GENERALLY 100 TO 105 IN THE ADVISORY AREA. A FEW OF THE NORMALLY WARMER EASTERN VALLEY LOCATIONS COULD EXPERIENCE HEAT INDEX VALUES BRIEFLY GOING ABOVE 105. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH FRIDAY/ ELEVATED MOISTURE AND DEBRIS CLOUDS FROM AN MCS OVER THE MIDWEST ON TUESDAY NIGHT WERE MOVING OVER THE NORTHEASTERN PORTION OF THE FORECAST AREA OVERNIGHT...EVEN RESULTING IN A FEW SHOWERS. THE GREATEST MID LEVEL MOISTURE WILL CONTINUE OVER OUR NORTHEAST COUNTIES TODAY...POSSIBLY HELPING IN THE MAINTENANCE OF DEEP MOIST CONVECTIVE CURRENTS...AND HAVE USED A SLIGHTLY HIGHER POP IN THAT AREA TODAY. EVEN SO...POPS WILL ONLY IN BE IN THE 20-30 PERCENT RANGE ACROSS THE AREA FOR TODAY. THE COLD FRONT APPROACHING THE OHIO RIVER BY THIS EVENING WILL ALSO PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT...AND HAVE USED A POP MAX OF 30-40 PERCENT THIS EVENING AS CONVECTION STILL WORKS OFF OF THE HIGH HEAT AND HUMIDITY BUILT DURING THE DAY. THE COLD FRONT IS EXPECTED TO SLOWLY MOVE SOUTHEAST INTO THE FORECAST AREA ON THURSDAY...AND OUR BEST CHANCE OF PRECIP WILL BE WITH MAX HEATING WITH THE FRONT ENTERING THE FORECAST AREA ON THURSDAY. POPS WILL DROP OFF THURSDAY NIGHT AS THE FRONT MAKES ITS WAY TO OUR SOUTH...WITH ONLY A SLIGHT CHANCE REMAINING OVER MOST OF THE AREA EARLY ON FRIDAY BEFORE DRIER AIR SLOWLY ADVANCES IN FROM THE NORTH. WITH AMPLE INSTABILITY AND MODEST FLOW ALOFT EXPECTED...STORMS COULD PRODUCE STRONG WINDS. STRONG HEATING WILL ALSO CONTRIBUTE TO FAIRLY HIGH BASES...CLIMATOLOGICALLY SPEAKING...AND THE RESULTING INVERTED V SOUNDINGS WOULD ALSO SUPPORT STRONG DOWNDRAFTS LEADING TO STRONG WINDS. THREAT CAN NOT BE RULED OUT TODAY...BUT IS GREATEST ON THURSDAY. THE HEAT WILL CONTINUE TO BE A CONCERN...ESPECIALLY TODAY. HAVE GOOD CONFIDENCE THAT WE WILL REACH HEAT ADVISORY CRITERIA. HEAT WARNING CRITERIA IS A BIT MORE UNCERTAIN...FOR BOTH THE MAX HEAT INDEX OF 105 AND THE 48 HOUR MIN REQUIREMENT OF AT LEAST 73. AT LEAST A FEW PLACES COULD SEE IT...AND WITH AN INHERITED HEAT WARNING IN OUR WESTERN COUNTIES...HAVE LEFT IT IN PLACE...WITH ADVISORY ELSEWHERE. IN TERMS OF MOS TEMP DISCREPANCIES FOR THURSDAY AND FRIDAY...HAVE SIDED CLOSEST TO THE COOLER WRF METMOS WHICH HAS BEEN PERFORMING BETTER RECENTLY. .LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/ EARLY IN THE PERIOD...A TROUGH IS EXPECTED ACROSS THE GREAT LAKES AND NORTHEASTERN STATES...WITH ANOTHER TROUGH ALONG THE WEST COAST OF THE CONUS AND RIDGING IN BETWEEN FROM THE SOUTHERN PLAINS NORTH THROUGH THE ROCKIES AND INTO THE CANADIAN PLAINS. AT THE SFC...HIGH PRESSURE WILL INITIALLY SHIFT FROM THE NORTHERN PLAINS EAST INTO THE SOUTHERN GREAT LAKES AND NORTHERN OH VALLEY. OVER TIME...THE UPPER RIDGE WILL BEGIN TO REASSERT ITSELF ACROSS THE TN VALLEY AND SOUTHEASTERN STATES AS THE TROUGH BEGINS TO LIFT OUT OF THE NORTHEASTERN US AND GREAT LAKES WITH THE CENTER OF THE RIDGE FORECAST TO BE OVER THE MS VALLEY BY LATE SUN AND REMAINING IN NEARLY THE SAME POSITION...THOUGH POSSIBLY RETROGRADING A BIT WEST THROUGH THE END OF THE PERIOD. SFC HIGH PRESSURE AND GRADUALLY RISING HEIGHTS AS UPPER LEVEL RIDGING BUILDS BACK IN SHOULD BRING DRY WEATHER FROM FRI NIGHT THROUGH AT LEAST MON. INITIALLY TEMPERATURES ARE EXPECTED TO BE NEAR OR JUST BELOW NORMAL...BUT AS THE RIDGE BEGINS TO REASSERT ITSELF...RETURN FLOW WILL LEAD TO MODERATING TEMPS. AT THIS POINT...EXPECT THE TEMPS TO POSSIBLY BE NEAR THE WARMEST THEY HAVE BEEN SO FAR UP TO THIS POINT BY MON OR TUE. HOWEVER...SINCE MEX GUIDANCE HAS CONSISTENTLY BEEN TOO WARM MUCH OF THE SUMMER...STAYED CLOSER TO 0Z MEX ENSEMBLE MEAN AND HPC GUIDANCE MAX TEMPS FOR SUN THROUGH TUE. LATE IN THE PERIOD...IT APPEARS THAT A FEW DISTURBANCES SHOULD BE ROUNDING OVER THE RIDGE AND MAY TRACK FAR ENOUGH SOUTH TO BRING THE THREAT FOR MCS OR AT LEAST DIURNALLY DRIVEN CONVECTION BY MON NIGHT OR TUE. && .AVIATION.../18Z TO 18Z/...UPDATED AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO BRING VFR THROUGH MUCH OF THE PERIOD. ISOLATED TO SCATTERED CONVECTION SHOULD DEVELOP OVER THE NORTHERN AND SOUTHEASTERN COUNTIES THROUGH THIS EVENING. AN OUTFLOW BOUNDARY APPROACHING FROM THE N COULD LEAD TO A BIT GREATER COVERAGE OF CONVECTION 20Z TO 00Z ACROSS THE NORTHERN AND EASTERN SECTIONS...GRADUALLY TRANSITIONING SOUTH OF THE AREA OVERNIGHT. ADDITIONAL AT LEAST SCATTERED CONVECTION SHOULD DEVELOP ON THU AS DAYTIME HEATING COMBINES WITH A COLD FRONT MOVING ACROSS THE REGION. THUNDERSTORMS THROUGH THE PERIOD COULD BRING BRIEF LOCALIZED IFR OR LOWER CONDITIONS...HOWEVER...HAVE HANDLED THIS WITH JUST A VCTS FOR NOW AS CONFIDENCE IN TIMING AND COVERAGE IS NOT ALL THAT HIGH. && .JKL WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR KYZ052-060-088-104- 106>110-112-113-115-117>120. EXCESSIVE HEAT WARNING UNTIL 7 PM EDT THIS EVENING FOR KYZ044- 050-051-058-059-068-069-079-080-083>087-111-114-116. && SHORT TERM...HAL/JP LONG TERM....JP AVIATION...JP
Hazardous weather outlook, Aug 4, 12:00 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1200 PM EDT WED AUG 4 2010 KYZ058-059-068-069-079-080-083>087-111-114-116-051100- ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY- WHITLEY-KNOX-BELL-LEE-OWSLEY-CLAY- 1200 PM EDT WED AUG 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 90S...WITH A MAXIMUM HEAT INDEX AROUND 106. THUNDERSTORMS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY...AND ALSO MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY INTO THURSDAY NIGHT MAY CONTAIN STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY. KYZ060-088-106>110-112-113-115-117>120-051100- MENIFEE-HARLAN-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-BREATHITT-KNOTT- PERRY-LESLIE-LETCHER-MARTIN-PIKE- 1200 PM EDT WED AUG 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. HIGH TEMPERATURES WILL BE IN THE LOWER TO MID 90S TODAY IN MOST LOCATIONS...WITH A HEAT INDEX OF 100 TO 105. THUNDERSTORMS WILL BE POSSIBLE. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY...AND ALSO MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY INTO THURSDAY NIGHT MAY CONTAIN STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY. KYZ044-050-051-051100- FLEMING-MONTGOMERY-BATH- 1200 PM EDT WED AUG 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 90S TODAY...WITH A HEAT INDEX AROUND 105. THUNDERSTORMS WILL BE POSSIBLE. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT...AND ALSO MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY AND THURSDAY NIGHT MAY CONTAIN STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY. KYZ052-104-051100- ROWAN-ELLIOTT- 1200 PM EDT WED AUG 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. HIGH TEMPERATURES WILL BE IN THE LOWER TO MID 90S TODAY...WITH A HEAT INDEX OF 100 TO 105. THUNDERSTORMS WILL BE POSSIBLE. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT...AND ALSO MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY AND THURSDAY NIGHT MAY CONTAIN STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY. HAL/JP
In the hours before
Special weather statement, Aug 4, 2:24 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 224 PM EDT WED AUG 4 2010 KYZ120-041900- PIKE- 224 PM EDT WED AUG 4 2010 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 300 PM EDT WEDNESDAY AFTERNOON... NORTHERN PIKE. AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GULNARE...OR 9 MILES NORTH OF PIKEVILLE...MOVING EAST AT 15 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. DUSTY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:28 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 32 min |
| Aug 4, 2:29 PM EDT | Areal Flood Advisory | JKL | Pike | 6 hr |
| Aug 4, 3:15 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 33 min |
| Aug 4, 3:54 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Owsley, Perry | 41 min |
| Aug 4, 4:31 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Rowan | 29 min |
| Aug 4, 4:39 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie, Perry | 36 min |
| Aug 4, 4:58 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan, Rowan | 32 min |
| Aug 4, 5:10 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Perry | 35 min |
| Aug 4, 5:23 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Leslie | 29 min |
| Aug 4, 5:30 PM EDT | Tornado Warning | JKL | Elliott, Morgan | 18 min |
| Aug 4, 6:10 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 50 min |
| Aug 4, 6:43 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan, Rowan | 47 min |
Nearby
Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.